Virginia, 2009

Damaging Wind in Virginia, August 11, 2009

August 11, 2009 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm produced damaging winds across portions of Lancaster county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm produced damaging winds across portions of Lancaster county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 11, 6:51 PM EST, 9 minutes earlier.

Area forecast discussion, Aug 11, 6:51 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
751 PM EDT TUE AUG 11 2009

.SYNOPSIS...
A LARGE HIGH PRESSURE SYSTEM WILL REMAIN ANCHORED FROM BERMUDA TO
THE SOUTHEAST COAST THROUGH THE REST OF THE WEEK. A COLD FRONT
APPROACHES FROM THE WEST THROUGH THIS EVENING...SLOWLY CROSSING
THE REGION LATE TONIGHT THROUGH WEDNESDAY...BEFORE STALLING ALONG
THE MID ATLANTIC AND SOUTHEAST COASTLINE THROUGH THE END OF THE
WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
LATEST WX ANALYSIS DEPICTS WK LEE TROUGH EXTENDING FROM THE
NORTHERN MID-ATLANTIC DOWN THE MID-ATL SEABOARD. A SFC COLD FRONT
WAS ANALYZED EXTENDING FROM NRN PA SW INTO THE MIDDLE/LOWER MO
VLY. ALOFT...UPR AIR ANALYSIS DEPICTS A POSITIVELY TILTED UPR LVL
TROUGH OVER THE MIDWEST.

COLD FRONT WL CONTINUE TO PUSH EASTWARD THROUGH TONIGHT. LAPS
MLCAPE IS GENERALLY MARGINAL ACROSS MOST OF THE AREA (1000-1500
J/KG) WITH HIGHER VALUES ORIENTED SOUTH OF THE FORECAST AREA.
THUS...THINKING IS STILL THAT BEST CHC FOR A FEW WIDELY SCT TSRA WILL
BE OVER FAR NORTHERN ZONES THIS AFTN IVOF LEE TROF...AND WL
CONTINUE STRIPE OF 30 POP OVER MARYLAND ZONES. WL STICK WITH 20
POP (ISO T WORDING) FOR MUCH OF CENTRAL/EASTERN VA...AS WRF/RUC
CONTINUING TO SUPPORT THE IDEA OF AN ISOLATED TSRA OR TWO OVER
CENTRAL VA ZNS THROUGH 00Z. FARTHER SOUTH...HV INCREASED POPS
THROUGH THE EARLY EVENING ACROSS THE I-85 CORRIDOR IN SW CWA...IN
ADVANCE OF DEVELOPING MCS CROSSING THE CENTRAL APPS LT THIS AFTN.
DEEP LYR SHEAR REMAINS FAIRLY WEAK IN THIS AREA (ON THE ORDER OF
20-25KT OF 0-6KM SHEAR) AND ANY CONVECTION WOULD REMAIN RELATIVELY
DISORGANIZED. HOWEVER...STEEP LLVL LAPSE RATES ON THE ORDER OF 6
DEG C/KM AND LARGE DEWPOINT DEPRESSIONS ALOFT COULD POTENTIALLY
MAKE FOR A FEW WIDELY SCT CELLS TO SURVIVE INTO THIS NARROW AREA
THROUGH THE EVENING. WW699 HAS BEEN ISSUED BY SPC IN CONJUNCTION
WITH THIS THREAT AND HV ACCORDINGLY PAINTED SVR WORDING INTO THE
GRIDS WITH DAMAGING WINDS AS THE PRIMARY HAZARD WITH ANY
DEVELOPING TSTM.

TONIGHT...
COLD FRONT WILL PUSH TOWARDS THE CWA TO BEGIN THE
PERIOD...BECOMING ORIENTED ALONG VA/NC LINE BY SR WED.
MEANWHILE...AFOREMENTIONED UPR LVL SHORTWAVE OVER THE MIDWEST
WILL AMPLIFY/DIG INTO THE SE CONUS THROUGH THIS EVENING...SHUNTING THE
SERN UPR RIDGE FARTHER SOUTH AS IT DOES SO. WL CONTINUE CHC POPS
THROUGH THE NIGHT. STORMS SHOULD REMAIN MAINLY SUB SEVERE DUE TO
WK WIND SHEAR

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/...
WEDNESDAY... A WET DAY TAKING SHAPE TO BEGIN THE PERIOD...AS THE
POSITIVELY-TILTED UPR TROUGH SLOWLY DIGS INTO THE SE...ALLOWING
FOR INCREASINGLY MOIST AIRMASS. INCREASING LOW/MID LEVEL
DEFORMATION/FGEN AHEAD OF THE TROUGH TO THE WEST...COINCIDENT WITH
PERSISTENT MOIST SW FLOW AT MID/UPR LEVELS (WARM CONVEYOR BELT)
WILL CREATE A FAVORABLE ENVIRONMENT FOR MORE WIDESPREAD...MAINLY
DIURNAL...CONVECTION. POTENTIAL EXISTS FOR LOCALLY HEAVY
RAINFALL...ESPECIALLY ACROSS SOUTH-CENTRAL AND SERN VA ALONG THE
STALLED FRONTAL BOUNDARY. THE ANA-FRONTAL NATURE OF THIS BOUNDARY
SHOULD ALLOW HIGHER RAIN CHANCES TO EXTEND N-NW OF THE BOUNDARY SO
WL HEDGE SLIGHTLY HIGHER THAN MODELS WITH POPS FOR THE TIME
BEING...WITH THE IDEA THAT LATER SHIFTS CAN REFINE AS TRENDS
DICTATE. THERMODYNAMIC PROFILE ALSO QUITE FAVORABLE WRT HEAVY
RAINFALL PNTL...AS PWATS PEAK BTWN 2 AND 2.25...WHILE K INDICES
APPROACH 40C. WL CONT TO RUN WITH HVY RAINFALL WORDING THROUGH THE
DAY FOR SERN COUNTIES IN ZFP FOR TOMORROW.

FOR TEMPS....FORECAST IS A BIT TRICKY GIVEN THE EXPECTED HIGH
POPS AND EXTENSIVE CLOUD COVER. HV CONTINUED TO TREND TEMPERATURES
DOWNWARD SLIGHTLY...WITH EXPECTED HIGHS RANGING FROM L80S OVER
NORTHERN ZONES...WITH GENERALLY M/U80S OVER SE ZONES.

THURSDAY/FRIDAY...
UPR TROF WL SLOWLY DRIFT ENE FOR THE LATTER HALF OF THE
WEEK...WITH THE PREFERRED BLENDED 12Z GFS/ECMWF SOLN SHOWING
CONTINUED AMPLIFICATION OF THIS FEATURE...WITH UPR LOW POTENTIALLY
CLOSING OFF JUST TO OUR WEST BY ERY FRIDAY. AS A RESULT OF
THIS...THE SFC FRONTAL BOUNDRY WL CONTINUE TO LANGUISH ACROSS SERN
ZONES INTO CAROLINA COASTAL PLAIN THROUGH THIS PERIOD. HV
CONTINUED WITH HIGH CHC POPS OVER THE NERN HALF OF THE FCST
AREA...W/BEST CHCS DURING DAYLIGHT HOURS. GIVEN CONTINUED CLDS
WITH GOOD RN CHCS...WL KEEP ON LOW SIDE OF MET/MAV BLEND FOR HIGHS
DURING THIS PERIOD FOR MAXIMA AND COOLER MET MOS FOR LOWS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
GFS/ECMWF START OFF THE EXTENDED WITH GOOD AGREEMENT FRI
NGT/SAT...THAT A FRONT WILL CONTINUE TO BE NEARLY STATIONARY ACROSS
EITHER SOUTHERN VA OR NORTHERN NC. KEEPING PRECIP CHANCES FRI NGT
AND SAT AROUND 40% (ABOVE CLIMO) AND CLOUD COVER PTLY TO MCLDY FOR
THIS TIMEFRAME. HIGH TEMPS SAT HELD DOWN BY PTLY TO MCLDY SKIES
(MAINLY IN THE LWR/MID 80S).

SUN/MON/TUE...GFS/ECMWF ARE CLOSER IN THEIR SOLNS THAN YSDY AT THIS
TIME...BOTH SHOW SOME INCREASING MID LVL HGTS/RIDGING DEVELOPING OFF
THE SE US COAST...WITH LGT/MDT SLY FLOW AT THE SFC. MEANWHILE...A
FEW FAST MOVING WEAK TROUGHS TRACK TO OUR NORTH. GFS PRECIP OUTPUT
IS WETTER THAN THE ECMWF AND WILL FAVOR THE DRIER ECMWF GIVEN THE
PATTERN. HAVE RETAINED 30% CHANCES FOR MAINLY AFTN/EVENG SHWRS/TSTMS
SUN...THEN LOWER POPS A BIT ON MON/TUE TO 20% AS THE BNDRY APPEARS
TO WASH OUT FURTHER AND THE 500MB RIDGING EXPANDS A BIT. TEMPS NEAR
NRML...LOWS PRIMARILY 65 TO 70...AND A SLIGHT WARMING TREND FOR
DAYTIME HIGHS...MAINLY MID 80S SAT...THEN UPR 80S/NEAR 90 BY
MON/TUE.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
MAINLY VFR WITH PERIODIC MVFR THROUGH EARLY WED MRNG. SCTD
SHRAS/TSTMS WL CONTINUE OVERNIGHT AS COLD FNT APPROACHES FROM NW.
THE FNT BEGINS TO STALL ACRS THE FA WED WITH SHRAS/TSTMS EXPECTED
TO DEVELOP ALONG AND BEHIND THE BNDRY WED AFTN. WIND DIRECTION
WILL BE A LITTLE TRICKY AS MODELS ARE HAVING A HARD TIME WITH
LOCATION OF THE BNDRY THOUGH WIND SPEEDS SHOULD BE NO MORE THAN
10 KTS.

SHRAS/TSTMS WILL BECOME MORE WDLY SCTD THROUGH THE END OF THE WEEK.
MAINLY VFR WL CONTINUE WITH MVFR CONDS EARLY EACH MORNING WITH
BRIEF PERIODS OF IFR PSBL...ESPECIALLY AT SBY.

&&

.MARINE...
NO FLAGS IN THE NEAR AND SHORT TERM. VARIABLE FLOW < 10 KT LATE THIS
AFTN...LOOKS TO TURN SLY AND INCREASE SOMEWHAT DURING THE EVENG HRS.
ANOTHER WEAK BNDRY SLIPS SOUTH THROUGH THE VA WATERS AFTER
MIDNIGHT...TURNING WINDS TO THE NW...BUT AGAIN NOT LOOKING FOR
ANYTHING MORE THAN 10-15 KTS.

WED...WIND SPEEDS LOOK TO REMAIN AT OR BELOW 10-15 KT...BUT WIND
DIRECTIONS WILL BE CHALLENGING SINCE THERE WILL BE A FRONT/BNDRY
DRAPED ACRS THE REGION...GNLY MORE OF A S OR SW FLOW TO THE SOUTH
AND E OR N FLOW TO THE NORTH (WITH FAIRLY LIGHT AND VARIABLE FLOW IN
BETWN).

OVERALL SCENARIO IS FOR A FRONT TO BECOME NEARLY STATIONARY FROM THU
INTO THE WEEKEND...PRES GRADIENT REMAINS FAIRLY WEAK...BUT BRIEF
PERIODS OF WIND SURGES TO AROUND 15 KT CAN BE EXPECTED AS THE BNDRY
FLUCTUATES BACK AND FORTH. GNLY GOING WITH SEAS 2-3 FT OFF THE
COAST...AND 1-2 FT IN THE BAY.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MAM
NEAR TERM...MAM
SHORT TERM...BKH/MAM
LONG TERM...LKB
AVIATION...AM
MARINE...LKB
Hazardous weather outlook, Aug 11, 2:28 PM EST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
328 PM EDT TUE AUG 11 2009

NCZ012>017-030>032-102-VAZ060-067-080>082-088>098-121930-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-PRINCE EDWARD-
NOTTOWAY-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-SUSSEX-SURRY-
JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
328 PM EDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDICES WILL REMAIN IN THE 90S TO NEAR 100 DEGREES THROUGH
EARLY THIS EVENING. IN ADDITION...WIDELY SCATTERED THUNDERSTORMS
WILL DEVELOP DURING THE LATE AFTERNOON HOURS...THEN BECOME MORE
NUMEROUS THIS EVENING AND OVERNIGHT. WIND GUSTS BETWEEN 40 AND 50
MPH WILL BE POSSIBLE IN THE STRONGEST STORMS. ANY STORMS THAT
DEVELOP WILL BE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND
LIGHTNING ALONG WITH HEAVY DOWNPOURS...WHICH MAY LEAD TO LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ065-066-079-087-121930-
MECKLENBURG-LUNENBURG-BRUNSWICK-GREENSVILLE-
328 PM EDT TUE AUG 11 2009

...SEVERE THUNDERSTORM WATCH 699 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR SOUTHEAST VIRGINIA
AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

ADDITIONALLY...HEAT INDICES WILL REMAIN IN THE 90S TO NEAR 100
THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS AFTERNOON.

MDZ021>025-VAZ048-049-061>064-068>078-083>086-099-100-121930-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-AMELIA-
POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-ACCOMACK-NORTHAMPTON VA-
328 PM EDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE EASTERN
SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN
NECK OF VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDICES WILL REMAIN IN THE 90S TO NEAR 100 DEGREES THIS
AFTERNOON. IN ADDITION...WIDELY SCATTERED THUNDERSTORMS WILL
DEVELOP DURING THE LATE AFTERNOON AND EARLY EVENING HOURS...THEN
BECOME MORE NUMEROUS LATER THIS EVENING AND OVERNIGHT. WIND GUSTS
BETWEEN 40 AND 50 MPH WILL BE POSSIBLE IN THE STRONGEST STORMS.
ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING FREQUENT
CLOUD TO GROUND LIGHTNING ALONG WITH HEAVY DOWNPOURS...WHICH MAY
LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>633-650-652-654-656-658-121930-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
328 PM EDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

05

In the hours before

Special weather statement, Aug 11, 4:39 PM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
539 PM EDT TUE AUG 11 2009

VAZ065-112230-
MECKLENBURG VA-
539 PM EDT TUE AUG 11 2009

...STRONG THUNDERSTORMS MOVING INTO MECKLENBURG COUNTY...

AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM SOUTH BOSTON
VIRGINIA...SOUTHWARD TO JUST EAST OF ROXBORO NORTH CAROLINA...MOVING
EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  BUFFALO SPRINGS AROUND 600 PM EDT...
  CLARKSVILLE AROUND 615 PM EDT...

WIND GUSTS TO 45 MPH WILL BE POSSIBLE WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS CAN BE EXPECTED...WITH
FLOODING OF LOW LYING AND FLOOD PRONE AREAS ALSO POSSIBLE. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

BROWN
Special weather statement, Aug 11, 4:53 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
553 PM EDT TUE AUG 11 2009

VAZ074>077-112245-
ESSEX VA-NORTHUMBERLAND VA-RICHMOND VA-WESTMORELAND VA-
553 PM EDT TUE AUG 11 2009

...STRONG THUNDERSTORM DEVELOPING OVER THE NORTHERN NECK...

AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TAPPAHANNOCK...MOVING EAST AT 10 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR WARSAW AT 605 PM EDT...KENNARD AT
610 PM EDT...THREEWAY AT 625 PM EDT...EMMERTON AT 630 PM
EDT...HAYNESVILLE AT 635 PM EDT...FARNHAM AT 640 PM EDT.

WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

BROWN
Special weather statement, Aug 11, 5:18 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
618 PM EDT TUE AUG 11 2009

VAZ060-065>067-112315-
LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-PRINCE EDWARD VA-
618 PM EDT TUE AUG 11 2009

...STRONG THUNDERSTORMS MOVING INTO SOUTH CENTRAL VIRGINIA...

AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 12 MILES NORTHWEST OF REHOBOTH TO 7 MILES
WEST OF CHASE CITY...OR FROM KEYSVILLE TO REDOAK...MOVING EAST AT 15
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  CHASE CITY AROUND 640 PM EDT...
  KELLS CORNER AROUND 650 PM EDT...
  REHOBOTH AROUND 655 PM EDT...
  LUNENBURG AROUND 710 PM EDT...
  VICTORIA AROUND 715 PM EDT...

WIND GUSTS UP TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE
STORMS. EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING IN THE PATH OF
THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF ONE HALF INCH TO ONE INCH PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN
LOW LYING AND FLOOD PRONE AREAS.

GINGRICH
Special weather statement, Aug 11, 5:32 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
632 PM EDT TUE AUG 11 2009

VAZ075>077-112330-
NORTHUMBERLAND VA-RICHMOND VA-WESTMORELAND VA-
632 PM EDT TUE AUG 11 2009

...STRONG THUNDERSTORM MOVING THROUGH THE NORTHERN NECK...

AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HAYNESVILLE...OR ABOUT OVER CALLAO...MOVING
EAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CALLAO AT 640
PM EDT...KINSALE...AND...CALLAO AT 645 PM EDT...WESTMORELAND...AND...
LOTTSBURG AT 650 PM EDT...SANDY POINT AT 655 PM EDT...LEWISETTA AT
705 PM EDT.

WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

BROWN
Special weather statement, Aug 11, 6:35 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
735 PM EDT TUE AUG 11 2009

VAZ072-073-077-078-083>085-120030-
GLOUCESTER VA-KING AND QUEEN VA-KING WILLIAM VA-LANCASTER
VA-MIDDLESEX VA-NEW KENT VA-NORTHUMBERLAND VA-
735 PM EDT TUE AUG 11 2009

...STRONG THUNDERSTORM MOVING INTO THE VIRGINIA NORTHERN NECK...

AT 734 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST POINT...MOVING EAST AT 20 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR WEST POINT AT 740 PM EDT...LITTLE
PLYMOUTH AT 745 PM EDT...SHACKLEFORDS AT 750 PM EDT...CLANCIE AT 755
PM EDT...WARNER AT 805 PM EDT...SALUDA AT 810 PM EDT.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THIS
STORM. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THIS STORM REACHES YOUR
AREA. REMAIN INDOORS UNTIL THE STORM HAS PASSED.

RAINFALL RATES OF ONE HALF INCH TO ONE INCH PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN
LOW LYING AND FLOOD PRONE AREAS.

GINGRICH
Special weather statement, Aug 11, 6:51 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
751 PM EDT TUE AUG 11 2009

NCZ012-013-030-120045-
BERTIE NC-HERTFORD NC-NORTHAMPTON NC-
751 PM EDT TUE AUG 11 2009

...STRONG THUNDERSTORMS MOVING INTO NORTHEAST NORTH CAROLINA...

AT 749 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 13 MILES WEST OF GARYSBURG TO 24 MILES
SOUTHWEST OF ROXOBEL...OR FROM 9 MILES SOUTHWEST OF ROANOKE RAPIDS TO
8 MILES NORTH OF TARBORO...MOVING EAST AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...
  GARYSBURG AROUND 825 PM EDT...

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF ONE HALF INCH TO ONE INCH PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN
LOW LYING AND FLOOD PRONE AREAS.

GINGRICH

The radar

The Norfolk radar (KAKQ), 98 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lancaster

When
August 11, 7:00 PM EST
Where
Lancaster County, 0.69 mi S of Kilmarnock
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.710, -76.380

Numerous trees were downed in Kilmarnock and Indian Creek areas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194256.